MAUDE Adverse Event Report: NIDEK CO. LTD. EC-5000; EXCIMER LASER

NIDEK CO. LTD. EC-5000; EXCIMER LASER
Model Number EC-5000
Medical Device Problem Code Unexpected Therapeutic Results (1631)
Health Effect - Clinical Codes Therapeutic Effects, Unexpected (2099); Visual Impairment (2138)
Date of Event 08/07/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was evaluated by nidek field service engineer (fse) on august 12, 2019 at the user facility, hence the device was not returned to nidek.Fse powered on the system and found it in working order.The alignment was found to proper.The cavity profile was tested at g4 mount: 30kv at 230 mj and was found to be proper.Fse replaced the g6-2 and focus lens as a preventive measure.The laser was calibrated multiple times with reference to section 5.3 of operators manual: normal energy -124 mj , 24.9kv ; flex scan: 117 mj, 24.2 kv; hyperopia 48.0 seconds +9.The stated complaint was inconclusive and the laser was found to be in working order.After performing the ablation rate calibration, a test ablation on plate was performed and the outcome was as expected.A -3.0 d (diopter) ablation was performed and -3.0d was read on the plastic card with lens meter.Another test ablation on plate at 8.0mm was performed at 67 scans and the outcome was as expected at -0.6 d.While at the site, humidity was found to be fluctuating in the or between 50%-47%.As per the fse; there has been higher than normal humidity in the user facility area.Humidity swings can affect the laser beam absorption on the cornea.Higher humidity requires more energy and vice versa.Shift in humidity during the operation shall be within 10%.The customer concurred that humidity inconsistency may have impacted the reported problem.A routine preventive maintenance was performed on the device on june 18, 2019.In conclusion, the customer issue of overcorrection was inconclusive.The device functioned properly, no problem was found during tests and inspections by the fse.Nidek recommends that before the actual surgery, the operator must ensure to perform "ablation rate calibration using the calibration unit" or "test ablation on plate" to assure correct laser power output.Ablation rate calibration permits the calibration of the laser system according to the measured refractive power of the ablated pmma test plate.The system does not allow the physician to perform the surgery unless the ablation rate is calibrated.The user facility performs calibration every day as opposed to every patient.If proper calibration is not performed, it may affect the accuracy of the operation.There were no further concerns with the device functionality by the user facility.As a precautionary measure, nidek inc.Recommended the doctor to check or double check the technician's calibration results prior to the treatment.The customer agreed to check the calibration results more closely.
 
Event or Problem Description
On august 9, 2019 customer contacted nidek inc.Sales manager to discuss a possible overcorrection after surgery with ec-5000 s/n (b)(4).He informed that the patient was not happy with the result on left eye.Sales manager recommended the doctor to always double check the calibration results prior to treatment and subsequently contacted nidek inc.Field service rep to perform inspection to ensure the energy output from the laser system was appropriate.Nidek inc.Service manager became aware of the issue on august 12, 2019.The customer informed that the surgery was performed on (b)(6) 2019 and the overcorrection issue was identified by the doctor the following day.There were a total of two surgeries performed on (b)(6) 2019 and this was the second surgery of the day.On (b)(6) 2019 the customer confirmed that overcorrection was noticed on both the eyes.The patient was myopic and now became hyperopic after surgery.The patient was experiencing symptoms of poor vision.There was no schedule for re-treatment.The doctor suggested watching the patient during recovery to become stable prior to planning any re-treatment.Pre od: -8.63 d (entered pre oatz nomo), post od: + 1.50 d (as of (b)(6) 2019).Pre os: -5.63 d/ -1.75 d x 100 (pre oatz nomo), post os: + 1.25 d (as of (b)(6) 2019).Nidek inc.Considers overcorrection a reportable event as an undesirable condition occurred while using the ec-5000 quest that has a potential to cause or contribute to a serious injury if any malfunction were to occur.

Brand Name
EC-5000
Common Device Name
EXCIMER LASER
Manufacturer (Section D)
NIDEK CO. LTD.
34-14 hiroshi
gamagori, 443-0 038
JA  443-0038
MDR Report Key8952638
Report Number0002936921-2019-00009
Device Sequence Number14117735
Product Code LZS
UDI-Device Identifier04987669100028
UDI-Public(01)04987669100028
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P970053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Remedial Action Repair
Type of Report Initial
Report Date (Section B) 08/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberEC-5000
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2019
Initial Report FDA Received Date08/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR